Friday, September 22, 2006

http://www.canada.com/reginaleaderpost/news/canada_world/story.html?id=184915db-5617-4629-9e4d-dbb1f9af2a31

ADHD drug info revised

Sharon Kirkey, CanWest News Service
Published: Friday, September 22, 2006

All drugs for attention deficit disorder may cause psychotic reactions, including rare cases of hallucinations and agitation in children, Health Canada is warning.

In a public advisory issued Thursday, the agency said patient and labelling information for a raft of medicines prescribed for attention deficit/hyperactivity disorder, or ADHD, will be changed to reflect "the potential for psychiatric adverse events."

The brain stimulants are among the most commonly prescribed drugs to Canadian children. More than 1.9 million prescriptions were filled by retail drugstores between September 2005 and August 2006, according to IMS Health Canada, a prescription drug tracking firm.

Health Canada says ADHD drugs are "generally safe" and effective when used properly. "Patients taking ADHD drugs should consult with their physicians if they have any questions or concerns."

The new safety concerns come four months after Health Canada warned ADHD drugs can carry rare heart risks, including a risk of sudden death. That public advisory cautioned that any child or adult with high blood pressure, heart disease or heart abnormalities, hardening of the arteries or an overactive thyroid gland should not use Ritalin or seven other medications.

The new advisory applies to those same drugs: Ritalin and Ritalin SR (a slow-release version), Adderall XR, Attenade, Biphentin, Concerta, Dexedrine and Strattera.

"We've been in discussions with the manufacturers and we expect to have the label changes made by December," Health Canada spokesman Paul Duchesne said.

In March, a U.S. Food and Drug Administration advisory committee heard that as many as six per cent of children on ADHD drugs may be at risk of a psychiatric side effect.

The FDA's Kate Gelperin, an expert on drug safety, described cases of "hallucinations, both visual and tactile, involving insects, snakes and worms", according to Knight-Ridder newspapers. Hallucinations have been reported in children with no identified risk factors, and at usual doses.

A review of post-marketing safety data found a "substantial portion" occurred in children 10 or younger, age groups where hallucinations are not common.

The FDA has received reports of manic symptoms, hallucinations and abnormal behaviour -- including one six-year-old boy who started licking the table one day after starting treatment.

Suzanne VanAmstel, of Janssen-Ortho, makers of Concerta, would say only that the drug company is "in discussions with Health Canada regarding an update to Concerta."

From 2000 to 2005, Health Canada received 187 suspected adverse drug reaction reports for methylphenidate, the main ingredient in Ritalin and Concerta. They included three deaths (two suicides and one sudden death), seven convulsions, eight "mood/personality/psychological" reports, and eight reports of aggressive behaviour.

Of the 55 reports involving Stattera, 11 involved mood or psychological changes, and seven aggressive behaviours.

There were 68 suspected adverse drug reactions for dextroamphetamine, which includes Dexedrine and Adderall. Of those, six involved mood/personality/psychological reports, two aggressive behaviour, seven tics or twitching and two movement disorders.

No direct cause-and-effect link has been proven. The reports are based on suspicion or opinion only.

© The Leader-Post (Regina) 2006

No comments: